Products
Pre-Nursing
Nursing Student
NCLEX Prep
New Grad

Encephalopathy Case Study (45 min)

Join NURSING.com to watch the full lesson now.
Show More

Mr. Farley is a 57 year old male with a history of alcohol abuse who is brought to the Emergency Department (ED) by some work friends with altered mental status (AMS) and a reported seizure. He has significant ascites and jaundice to his sclera and nail beds. 

Critical Thinking Check
Bloom's Taxonomy: Analysis

What diagnostic testing would you anticipate to determine the cause of Mr. Farley’s altered mental status (AMS)?

View Answer
Critical Thinking Check
Bloom's Taxonomy: Analysis

What do you believe might be going on physiologically?

View Answer

Critical Thinking Check
Bloom's Taxonomy: Application

What nursing assessments should be performed at this time?

View Answer

Mr. Farley is admitted to the Medical Stepdown Unit. He is confused, oriented to person only, and agitated. He keeps trying to climb out of bed and is yelling profanities at the nurses. His ammonia level results are 93 mcg/dL. He has also begun to show a fine tremor in his hands and arms. The provider is concerned he may be at risk for alcohol withdrawal in addition to experiencing hepatic encephalopathy.

Critical Thinking Check
Bloom's Taxonomy: Application

What safety precautions should you initiate for Mr. Farley?

View Answer
Critical Thinking Check
Bloom's Taxonomy: Analysis

What medication orders would you anticipate from the provider?

View Answer

Mr. Farley is placed in bilateral soft wrist restraints for his safety.  The provider orders 1 mg Ativan IV push PRN q5min for seizures, plus 2 mg Ativan IV push PRN q2h for signs of alcohol withdrawal.  The provider also orders Lactulose 20 mg PO q6h, and Thiamine IV 100 mg BID. Mr. Farley’s level of consciousness continues to diminish and you determine through a bedside swallow study that he is unable to swallow safely at this time. 

Critical Thinking Check
Bloom's Taxonomy: Application

What nursing action could you take to ensure that Mr. Farley receives his Lactulose?

View Answer
Critical Thinking Check
Bloom's Taxonomy: Application

What nursing considerations exist once a patient begins receiving Lactulose q6h?

View Answer

The nurse inserts a nasogastric tube (NG Tube) for administration of Lactulose 20 mg PO q6h. After 48 hours, Mr. Farley’s ammonia level has decreased to 46 mcg/dL.  He is now alert and oriented x 3, calm, and cooperative and unrestrained. He states that he can’t remember what happened or why he’s here. The last thing he remembers is going out for a steak dinner after work to celebrate a big sale and having “a few drinks”.   The provider agrees that it is safe for Mr. Farley to be discharged home.

Critical Thinking Check
Bloom's Taxonomy: Application

What discharge teaching do you anticipate for Mr. Farley?

View Answer
Study Tools
[FREE]
[FREE]